Wisconsin, 2020

Heavy Snow in Wisconsin, February 9, 2020

February 9, 2020 · NWS ARX · 11 events in 11 counties and zones

A winter storm moved rather quickly across the region on February 9th. This storm produced a period of heavy snow with rates of 1 to 2 inches an hour at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved rather quickly across the region on February 9th. This storm produced a period of heavy snow with rates of 1 to 2 inches an hour at times. Accumulations across portions of western Wisconsin were generally in the 4 to 10 inch range. The highest reported amounts were 10.5 inches in Union Center (Juneau County) and 10 inches near Black River Falls (Jackson County), in New Lisbon (Juneau County), in Barre Mills (La Crosse County) and near Tomah (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 11:12 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 8, 11:12 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1112 PM CST Sat Feb 8 2020

.UPDATE...
Issued at 950 PM CST Sat Feb 8 2020

Heavy snow band is quickly developing over eastern South Dakota
with several observations reporting 1/4 mile visibility under the
band. Mesoscale models are trending stronger with the band over
the area late tonight into Sunday morning and more concentrated in
a three county wide swath centered on line from Dodge Center, MN
to Winona, MN east to just south of Black River Falls, WI. This
zone has the highest chances of seeing 10 to 12 inches and intense
snowfall rates of nearly 2 inches per hour. Have increased
snowfall accumulations by 1 to 2 inches in these areas. Otherwise,
the forecast remains on track.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 306 PM CST Sat Feb 8 2020

From late tonight into Sunday morning, strong frontogenetic
forcing and moisture advection will develop ahead of a fairly
vigorous short wave trough moving east along the Minnesota and
Iowa border. Like yesterday, there continues to be signals for
slantwise convection between 09z and 15z Sunday in southeast
Minnesota and northeast Iowa and from 12z to 18z in west-central
and central Wisconsin. As a result, the 08.09z SREF and HREF are
still showing 1-2 inch hourly snow rates along and north of the
Minnesota/Iowa border and from Vernon County north in western
Wisconsin. The dprog/dt has been showing that these probabilities
have been increasing and moving north over the past 2 days. As a
result, it continues to look like there will be a 4 county wide
convective snow band.

Unlike the past couple of days where there has been 3 camps in
the models, the models have come to a consensus that this snow
band will be along and north of the Interstate 90 corridor.
Soundings show a deeper layer of the temperature and moisture
profiles in the dendritic growth zone. At times it is up to 200
mb, so this increased the snow to liquid ratios into the 12-15 to
1 range. With liquid totals ranging from 3 to 7 tenths of an
inch, snow totals will likely range from 4 to 10 inches. Some
models even suggest maybe a very narrow 10 to 15 inch band.

As the system begins to move out of the area, there could be a
brief period of freezing drizzle. If it does, the impacts look to
be minimal with maybe a light glaze.

.LONG TERM...(Sunday night through Saturday)
Issued at 306 PM CST Sat Feb 8 2020

Like the past couple of days, the models continue to struggle on
whether the area will be impacted by another snow system from
Wednesday night into Thursday. The Canadian keeps the area dry.
The GFS has a weak open wave moving though the area with some
light snow. Finally, the ECMWF has a strong low pressure area
moving northeast from the ArkLaTex to the eastern Great Lakes.
Some of the moisture from this system is drawn northward toward an
approaching Arctic cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1112 PM CST Sat Feb 8 2020

Heavy snow will move into the TAF sites mainly after 08Z tonight
and continue through midday Sunday with VLIFR conditions expected.
Plan on visibilities reduced to 1/4 mile and ceilings around 200
ft or less at times. Snow accumulations of around 10 inches are
expected with locally higher amounts up to 12 inches possible.
The snow tapers off Sunday afternoon but stratus will persist
through the afternoon with MVFR conditions expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Sunday for WIZ029-
     032>034-041>044-053>055.

     Winter Weather Advisory from 3 AM to 6 PM CST Sunday for WIZ017-
     061.

MN...Winter Storm Warning until 6 PM CST Sunday for MNZ079-086>088-
     094>096.

IA...Winter Storm Warning until 6 PM CST Sunday for IAZ008>011-018-
     019.

     Winter Weather Advisory until 6 PM CST Sunday for IAZ029-030.

&&

UPDATE...Wetenkamp
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
Hazardous weather outlook, Feb 8, 2:05 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
205 PM CST Sat Feb 8 2020

IAZ029-030-WIZ061-091200-
Fayette-Clayton-Grant-
205 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Winter Weather Advisory overnight.

Snow moves in overnight. Accumulations up to an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Weather Advisory Sunday.

Snow will continue on Sunday with an additional 2 to 5 inches.
Snow may end as a brief period of freezing drizzle. Travel will
be impacted.

.SPOTTER INFORMATION STATEMENT...

Snow and any icing reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ029-032>034-041>044-
053>055-091200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
205 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Winter Storm Warning overnight.

Snows spreads in from west to east overnight. Accumulations of 2
to 5 inches west of the Mississippi River and up to 1 inch east
of there.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Storm Warning Sunday.

Snow Sunday with additional amounts from 3 to 7 inches west of
the Mississippi River and 5 to 10 inches east of there. Dangerous
travel impacts should be planned for.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-091200-
Taylor-
205 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Tonight

Winter Weather Advisory late tonight.

Snow will move into the area late.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Weather Advisory Sunday.

Snow Sunday with 4 to 6 inches. Travel will be impacted.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
February 9, 1:30 AM CST to 1:45 PM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 3 to 7 inches of snow across Crawford County. The highest reported total was 7 inches near De Soto.

Heavy Snow, Vernon

When
February 9, 2:30 AM CST to 1:05 PM CST
Where
Vernon forecast zone
Reported by
COOP Observer
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 6 to 9 inches of snow across Vernon County. The highest reported total was 9.5 inches in Genoa.

Heavy Snow, Richland

When
February 9, 2:45 AM CST to 2:00 PM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
43.376, -90.429 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 6 to 8 inches of snow across Richland County. The highest reported total was 8 inches in Richland Center.

Heavy Snow, Buffalo

When
February 9, 3:00 AM CST to 1:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 7 inches of snow across Buffalo County. The highest reported total was 7.9 inches near Cochrane.

Heavy Snow, La Crosse

When
February 9, 3:00 AM CST to 2:10 PM CST
Where
La Crosse forecast zone
Reported by
COOP Observer
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 7 to 10 inches of snow across La Crosse County. The highest reported total was 10 inches in Barre Mills.

Heavy Snow, Trempealeau

When
February 9, 3:00 AM CST to 1:20 PM CST
Where
Trempealeau forecast zone
Reported by
COOP Observer
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 9 inches of snow across Trempealeau County. The highest reported total was 9 inches in the Village of Trempealeau.

Heavy Snow, Monroe

When
February 9, 3:15 AM CST to 2:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 7 to 10 inches of snow across Monroe County. The highest reported total was 10 inches near Tomah.

Heavy Snow, Jackson

When
February 9, 3:30 AM CST to 1:45 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 4 to 10 inches of snow fell Jackson County. The highest reported total was 10 inches near Black River Falls.

Heavy Snow, Juneau

When
February 9, 3:30 AM CST to 2:25 PM CST
Where
Juneau forecast zone
Reported by
COOP Observer
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 6 to 10 inches of snow across Juneau County. The highest reported total was 10.5 inches in Union Center.

Heavy Snow, Adams

When
February 9, 4:15 AM CST to 2:55 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 8 to 9 inches of snow across Adams County. The highest reported total was 9.5 inches near White Creek.

Heavy Snow, Clark

When
February 9, 4:30 AM CST to 2:00 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 6 inches of snow across Clark County. The highest reported total was 6.2 inches near Dorchester.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874502, 874509, 874507, 874500, 874505, 874508, 874506, 874503, 874504, 874499, 874501.